Learn something new every day
More Info... by email
A rash can be a common side effect for patients taking the drug penicillin. The symptoms of this skin condition tend to range from mildly annoying to severe, depending on the type of rash. There are a variety of ways a penicillin rash can appear and spread across the body. Less-severe rashes usually do not require treatment, while severe rashes can indicate a dangerous allergic reaction. All rashes that develop as a result of taking penicillin should be reported to a doctor as it can often be difficult to distinguish the mild outbreaks from more severe reactions.
A common and typically mild variety of penicillin rash consists of blotchy, flat formations that can appear similar to measles. Often called the amoxicillin rash, it is named after a semi-synthetic form of penicillin. This kind of rash typically appears after the patient has been taking the medication for many days. It grows slowly, and is more likely to change over the course of days rather than hours.
The amoxicillin rash is most common in children. Usually it does not require treatment, though antihistamines can provide relief from some of the symptoms. This kind of rash can also be a sign of infectious mononucleosis, more commonly known as mono. Many patients with Epstein Barr virus who are taking penicillin will get the amoxicillin rash.
The most severe form of penicillin rash is due to an allergic reaction to the drug. This kind of rash will typically consist of hives, which are extremely itchy, raised spots. Hives can appear and disappear over the course of several hours. Other symptoms that can accompany a penicillin rash due to allergies include swelling of the face and neck, fast pulse, nausea, wheezing, and light-headedness.
If a rash develops as the result of an allergy, the prescribing doctor will have the patient discontinue use of the medication immediately. Then the doctor will usually prescribe an alternate antibiotic drug. Mild rashes are usually not serious enough to require taking the patient off the drug; patients are typically treated for any discomfort the rash may cause while continuing to take the medication.
There are several other skin conditions that can arise as a result of taking penicillin. Some of these side effects include extreme skin peeling and easy bleeding or bruising. These symptoms usually indicate a severe reaction and should be reported to a medical professional as soon as possible.
@fify-- I agree with you! I think the temporary rash you talked about is called "viral rash." That's what my daughter's pediatrician called it.
My daughter was using penicillin for an infection in her tonsils and she developed a rash and blisters towards the end of the treatment. The doctor said that she doesn't have an allergy to penicillin, just a viral rash. But he still took her off the penicillin right away.
I guess viral rash is not a big problem. But from what I understand, it's still not okay to keep using penicillin in that situation. Especially if the rash spreads and forms blisters.
@burcidi-- I think you need to find out if you're allergic to penicillin. I'm allergic to penicillin and I found out when I got a bad rash five days after using penicillin and went to the hospital.
It's true that the rash can happen because of a viral infection and it usually doesn't happen if penicillin is used again when there is no viral infection. This is not an allergy, just a reaction due to the viruses.
But sometimes, it's hard to tell if it's a temporary reaction or an actual allergy to penicillin. It's possible to become allergic to penicillin even though you've used it before without problems. And sometimes the rash comes about days after using penicillin, you could have even finished your medications by then. So it's confusing and it's best to be extra careful.
The amoxicillin rash happens with mononucleosis too. I had mononucleosis last year and was mistakenly given amoxicillin because I wasn't tested for it and the doctor thought I had a cold and throat infection.
I took the medication for three days before I broke out with a horrible, red, itch rash on my arms. I went to the emergency room where they tested me for mononucleosis and it was positive.
Even this year, when I had an ear infection, the doctor tried to prescribe it to me even though I told him that I get a rash from amoxicillin. He didn't think I would get a rash again since it usually happens when the body is dealing with
a virus. But I refused, I didn't want to take any chances. He ended up prescribing a different kind of antibiotic.
Does anyone know why doctors say that the rash only happens when there is virus present?
Amoxicillan seems like a popular antibiotic and I don't know if I need to avoid it for the rest of my life or not.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!